Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Bismarck, ND

July 20, 2004Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2004, 6:45 PM CDT for Wells County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 6:45 PM CDT (23:45 UTC)
Expired
Jul 20, 2004, 7:45 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202345
SVRBIS
NDC103-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FESSENDEN...OR ABOUT 47 MILES SOUTHWEST OF
  DEVILS LAKE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEATON AROUND 650 PM CDT
  BREMEN AROUND 700 PM CDT
  CATHAY AROUND 705 PM CDT
  EMRICK...SYKESTON AROUND 710 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4783 9971 4744 9968 4744 9928 4784 9933

$$
SHULZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT TUE JUL 20 2004

.SHORT TERM...
FORECAST PROBLEM TODAY INCLUDES CONVECTION CHANCES AND PLACEMENT
TONIGHT AND POSSIBLE FIRE PROBLEMS ON WEDNESDAY. MODELS IN PRETTY
GOOD AGREEMENT IN LARGE SCALE SYNOPTIC PATTERN...AND AS USUAL
DIFFERING SOMEWHAT ON STRENGTH OF INDIVIDUAL IMPULSES...PLACEMENT
BETWEEN THE ETA AND GFS IS NOT TOO BAD TODAY.

CURRENT MSAS DEPICTS SFC TROUGH OVER WESTERN NORTH DAKOTA WITH SFC
MOISTURE CONVERGENCE MAINLY FROM BISMARCK AND MINOT EAST TO EAST
CENTRAL NORTH DAKOTA. LAPS 18Z SOUNDINGS INDICATE CAPES AOA 2K J/KG
OVER CENTRAL NORTH DAKOTA...WITH BIS ALREADY BEYOND CONVECTIVE
TEMPERATURE. DIRECTIONAL SHEAR IS PRESENT BUT RATHER WEAK. SPEED
SHEAR IS NOT REAL IMPRESSIVE EITHER. SUPERCELL DEVELOPMENT APPEARS
MOST LIKELY OVER FAR SOUTHEAST CWA BUT OVERALL CHANCES FOR SUPERCELL
DEVELOPMENT NOT GREAT. ALSO WITH WBZ VALUES ABOVE 14K WOULD EXPECT
TO HAVE HARD TIME GETTING LARGE HAIL UNLESS WE SEE A SUPERCELL.
STILL CANNOT RULE OUT ISOLATED SEVERE CELL ANYWHERE WEST OF A
BIS-MOT LINE.

WITH SHORTWAVE MOVING INTO EASTERN MONTANA AND RESIDUAL MOISTURE
LINGERING BEHIND THE TROUGH IN WESTERN CWA...WILL EXTEND THE CHANCE
OF POPS BEYOND 06Z FOR ALL BUT THE NORTHWEST CWA.

SUBSIDENCE WILL BE THE DOMINATE FACTOR ON WEDNESDAY BEHIND SFC
TROUGH IN NORTHWEST FLOW. SOUTHWEST CWA INDICATES RH VALUES AROUND
30 PERCENT WITH WINDS OF 15 TO 30 MPH. ACCORDING TO RED FLAG
DECISION CHART THIS PUTS US IN POSSIBLE CATEGORY FOR RED FLAG
WARNING. WILL HOLD OFF ATTM FOR FIRE WX WATCH ISSUANCE BUT LATER
SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE LOWER RH VALUES.

SECONDARY CDFNT DROPS INTO NRN TIER ZONES LATE WEDNESDAY. SHOWERS
CANNOT BE RULED OUT BUT QPF WILL BE MINIMAL SO WILL LEAVE POPS OUT
FOR NOW. NORTHWEST FLOW CONTINUES ON THURSDAY WITH ANOTHER POSSIBLE
SHOWER CHANCE IN THE AFTERNOON ACROSS THE NORTH AS TQ INDICES RAISE
TO 18-20. LOWER ATMOSPHERE IS EVEN DRIER THAN WEDNESDAY HOWEVER SO
AGAIN QPF WILL BE MINIMAL. NOT IMPRESSIVE ENOUGH TO INTRODUCE POPS
AT THIS TIME.

SFC HIGH PRESSURE SETTLES OVER AREA ON FRIDAY FOR ANOTHER DRY DAY.
UTILIZED A BLEND OF ETA/GFS GUIDANCE TEMPS THROUGH THE SHORT TERM AS
ONLY A FEW DEGREES SEPARATING THEM THROUGHOUT...ALSO VERY CLOSE TO
PREVIOUS FCST TEMPS.

.LONG TERM...
SATURDAY THROUGH TUESDAY...00Z GFS AND ECMWF IN FAIRLY GOOD
AGREEMENT. SURFACE HIGH PRESSURE LOOKS TO KEEP THINGS DRY...WITH
H500 ENERGY REMAINING NORTH AND SOUTH OF THE STATE. BELOW NORMAL
TEMPERATURES AT THE START OF THE LONG TERM...BUILD STEADILY EVERYDAY
UNTIL THEY ARE A BIT ABOVE NORMAL BY TUESDAY. THIS REFLECTED WILL IN
INHERITED GRIDS AND VERY FEW CHANGES WERE NEEDED OVERALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/SHULZ
Hazardous weather outlook, Jul 20, 5:25 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT TUE JUL 20 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211022-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
525 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY. SOME STORMS MAY
REACH SEVERE LEVELS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:02 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 20, 5:09 PM CDTSevere Thunderstorm WarningBISDunn51 min
Jul 20, 5:09 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 20, 6:38 PM CDTSevere Thunderstorm WarningBISMountrail52 min
Jul 20, 6:58 PM CDTSevere Thunderstorm WarningBISKidder62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.